Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 32, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Feb 22, 2018, 3:33 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2018, 3:33 AM EST (08:33 UTC)
- Expired
- Feb 22, 2018, 7:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
653 WHUS71 KBOX 220833 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Taunton MA 333 AM EST Thu Feb 22 2018 ANZ250-221645- /O.NEW.KBOX.SC.Y.0032.180222T0833Z-180222T1800Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 333 AM EST Thu Feb 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... The National Weather Service in Taunton has issued a Small Craft Advisory, which is in effect until 1 PM EST this afternoon. * WINDS AND SEAS...North winds 10 to 20 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ254-221645- /O.NEW.KBOX.SC.Y.0032.180222T0833Z-180223T0000Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 333 AM EST Thu Feb 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... The National Weather Service in Taunton has issued a Small Craft Advisory, which is in effect until 7 PM EST this evening. * WINDS AND SEAS...Northeast winds 10 to 15 kt with gusts up to 25 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
1 follow-up statement
713 WHUS71 KBOX 221552 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Taunton MA 1052 AM EST Thu Feb 22 2018 ANZ250-221800- /O.CON.KBOX.SC.Y.0032.000000T0000Z-180222T1800Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 1052 AM EST Thu Feb 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WINDS AND SEAS...Northeast winds 15 to 20 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ254-230000- /O.CON.KBOX.SC.Y.0032.000000T0000Z-180223T0000Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 1052 AM EST Thu Feb 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS AND SEAS...Northeast winds 10 to 15 kt with gusts up to 20 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 22, 3:30 AM EST, 3 minutes earlier.
Area forecast discussion, Feb 22, 3:30 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
330 AM EST Thu Feb 22 2018
.SYNOPSIS...
A wave of low pressure tracking along a stalled frontal
boundary to the south will bring a period of snow and sleet
along and north of the Pike with rain and sleet to the south.
Active weather pattern Friday through the weekend as a series of
frontal boundaries usher wet weather across the region with the
threat of freezing rain across the N/W interior, high terrain. A
near-seasonable, quiet pattern for early next week.
&&
.NEAR TERM /THROUGH TODAY/...
Sct showers moving east across the south coast region within
the deep moisture axis near and south of the coast. This shower
threat will continue through daybreak before low level dry air
begin to push south toward the coast.
Otherwise, colder air has been a bit slower to arrive across
SNE with temps still in the 40s north and 50s south, but 30s to
the N/W and good low level dry advection with dewpoints falling
through the 20s. Temps will fall into the 30s north and lower
40s south around daybreak.
Strong high pres to the north with flat wave tracking along
stalled frontal boundary to the south today as temps gradually
fall through the 30s. Low level colder air undercutting
somewhat milder air aloft will bring a decent shot of mid level
omega within a deep moisture plume which will spread precip
across SNE. Soundings show a rather pronounced low dry layer
which will have to be overcome and this will likely delay onset
of precip until around midday and especially during the
afternoon.
Biggest challenge remains the ptype forecast as cooling aloft is
a bit slower than low level cooling. Pronounced low level cold
air with 925/950 mb cooling to -3 to -5C this afternoon with a
warm layer above 800 mb which will set up a zone of sleet across
the region. Cold air deep enough far north with soundings
suggesting mostly snow north of the Pike, mixed with sleet at
times, with rain mixing with or changing to sleet to the south
Precip could even change to a period of snow/sleet across N CT,
N RI and interior SE MA. Precip may begin as a brief period of
rain northern MA but will quickly change to snow given
evaporative cooling processes. Not really expecting any
freezing rain given the depth of the low level cold layer, but
there is a low risk near the MA/CT and northern RI border.
Decent shot of omega through DGZ noted across northern MA this
afternoon so a brief period of heavier snow is possible.
Expecting an inch or 2 accum north of the Pike, mainly on colder
non-paved surfaces with locally up to 3 inches possible over
the Berkshires. Less than an inch elsewhere away from areas
near the south coast.
&&
.SHORT TERM /TONIGHT/...
Precip will exit the region by early evening with dry conditions
most of the night as surface ridging builds south into SNE.
However, sufficient moisture for cloud cover to persist through
the night, especially south of the Pike. Partial clearing is
possible across NE MA late. Lows mostly in the 20s to lower 30s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
*/ Highlights...
- N/W interior freezing rain late Friday into Friday evening
- Once again Saturday night into Sunday
- Dry, near seasonable into early next week
*/ Overview...
Upstream Pacific flow flattening, SE CONUS sub-tropical H5 ridge
weakening, SW-NE thermal wind axis and storm track along the better
baroclinic zone shifts S/E along which mid-level impulses eject out
of a preferred H5 trof pattern across the W CONUS. An active weather
pattern with a series of disturbances delivering mixed precipitation
events thru the weekend. Building up over the N Atlantic
signaled by a strongly -NAO, in going with ensemble means, we
fall within a near-seasonable, dry pattern W of favorable storm
development over SE Canada. Model forecast consensus through 120
hours (Monday) with preference towards ensemble means
thereafter. Hit on targets of opportunity below.
*/ Discussion...
Late Friday into Friday evening...
Over-running precipitation event. Focus on thermal fields below H9,
especially surface with 2m wet-bulb temperatures, beneath the warm
nose up around H8. Surface high situated E, less N-funneling winds
per ageostrophic motions. There's the potential for a brief period
of freezing rain. Dry air issues, above average heights, mid-upper
level ridging, absence of deep layer lift, that with precipitable
waters building towards 0.75 to 1.00 inch, light to moderate precip
event is forecast with amounts upwards of around 0.25 inches, no
higher than 0.50, with highest amounts along the W slopes of high
terrain. A brief period though during the height of precip outcomes,
ice accretion of 0.1 to 0.2 inches is possible over higher terrain.
Highest confidence towards N/W MA especially Berkshires, Worcester
Hills. High-res guidance colder than global. With the high situated
E, return S flow, prefer to edge away from coldest guidance and not
be pessimistic. Thus forecast ice accretion amounts up as high as
around 0.10 inches over high terrain, especially Berkshires. Lean a
non-GFS consensus with impacts to Friday PM commute.
Saturday night into Sunday...
Another over-running precipitation event associated with a classic
warm occlusion into S Canada. Stronger synoptic forcing / lift that
invokes a secondary surface low along our coast with a synoptically
favorable cold surface high N/E towards a freezing rain event. More
likely outcomes of colder temperatures funneling S, maintaining over
the interior, notably occurring during an overnight period. Prefer
EC/NAM/Canadian, higher confidence of freezing rain over Berkshires,
Worcester Hills. Accretion amounts of 0.1 to 0.2 given less dry air
intrusions, deeper lift / forcing. Precipitable waters once again in
the 0.75 to 1.00 inch range.
Early next week...
Keeping with ensemble means, traffic build up across the N Atlantic,
the strongly -NAO, the initial region of favorable storm development
over SE Canada, will need to closely monitor for any retrogression
as energy continues to eject out of a preferred H5 trof pattern over
the W CONUS. Looking dry and near-seasonable till roughly Thursday
into Friday, being W on the backside of favorable storm development.
NW winds prevailing. Overall, a low confidence forecast.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...Moderate confidence.
Today...
VFR in the morning, then lowering to MVFR/IFR in the afternoon
with snow/sleet along and north of the Pike and rain/sleet to
the south.
Tonight...
Precip moves offshore by early evening. MVFR/IFR improving to
VFR north of the Pike, but MVFR cigs persisting to the south.
KBOS Terminal...Moderate confidence TAF. Conditions lowering to
MVFR then IFR in the afternoon with a period of rain, then snow
and sleet. Any accum less than an inch.
KBDL Terminal...Moderate confidence TAF. Conditions lowering to
MVFR then IFR in the afternoon with a period of rain, sleet and
snow. Any accum less than an inch.
Outlook /Friday through Monday/...Moderate confidence.
Friday: Mainly MVFR, with areas VFR possible. RA, FZRA.
Friday Night: MVFR/IFR conditions possible. RA likely, FZRA
likely.
Saturday: VFR.
Saturday Night: Mainly MVFR, with local IFR possible. Breezy.
RA likely, FZRA likely.
Sunday: Mainly MVFR, with areas IFR possible. Breezy. RA, FZRA.
Sunday Night through Monday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...Moderate confidence.
Today...
Northerly winds turning NE with gusts to 20-25 kt at times. SCA
issued for eastern waters due to seas. Vsbys reduced in rain and
snow this afternoon.
Tonight...
Mainly NE winds with gusts to 20 kt at times. Seas mostly below
SCA.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Rain, slight chance of freezing
rain.
Friday Night: Winds less than 25 kt. Rain likely.
Saturday: Winds less than 25 kt.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Rain.
Sunday Night: Winds less than 25 kt. Areas of rough seas.
Monday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for ANZ250.
Small Craft Advisory until 7 PM EST this evening for ANZ254.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...KJC/SipprellHazardous weather outlook, Feb 21, 3:50 PM EST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 350 PM EST Wed Feb 21 2018 CTZ002>004-MAZ002>021-026-RIZ001>005-222100- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 350 PM EST Wed Feb 21 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Wintry mix of snow, sleet, freezing rain, with mainly rain closer to the south coast, will make for hazardous travel conditions, especially around and north of the Massachusetts turnpike where minor accumulations of a coating to 2 inches are forecast. Impacts for the midday into evening commute. Late Friday into Friday night and again around Sunday morning... Especially across northern and western Massachusetts, there is the threat of freezing rain along with ice accretion on the order of one to two tenths that would require winter weather advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-RIZ006>008-222100- Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 350 PM EST Wed Feb 21 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 350 PM EST Wed Feb 21 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.